Autoimmune Hepatitis Associated with Anti-TNF Therapy

A recent study (A Ricciuto et al. J Pediatr 2018; 194: 128-35) identified an index case of autoimmune hepatitis (AIH) associated with anti-tumor necrosis factor (TNF) therapy and reviewed liver biochemistries in a cohort of 659 children.

Key findings:

  • In the index case, features of autoimmune hepatitis (AIH) on liver biopsy were noted 23 weeks after starting infliximab.   These findings resolved entirely within 4 months after withdrawal of infliximab
  • Overall, 7.7% of cohort had elevations of ALT while receiving anti-TNF therapy.  Most were mild and attributable to other causes than drug toxicity. No other cases of AIH were identified.

The authors recommend a careful investigation in those with elevations >2-3 times ULN which persists >3 months. Livertox (NIH) website notes the following for infliximab:

“The liver injury caused by infliximab is usually mild and rapidly reversed once therapy is stopped.  However, fatal instances of HBV reactivation and induction of autoimmune hepatitis due to infliximab have been reported, and regular monitoring of patients early during the course of infliximab is recommended.”

My take: Serious liver injury related to anti-TNF therapy is rare. A great place to understand the spectrum of liver problems potentially related to infliximab is the livertox website:

Related blog entries:

AIH:

Views from inside Hoover Dam, including Mike O’Callaghan–Pat Tillman Memorial Bridge

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.